Bifurcation of periodic orbits near a frequency maximum in near-integrable driven oscillators with friction

T.P. Valkering, Stephanus A. van Gils

    Research output: Contribution to journalArticleAcademicpeer-review

    3 Citations (Scopus)
    44 Downloads (Pure)

    Abstract

    We investigate analytically the effect of perturbations on an integrable oscillator in one degree of freedom whose frequency shows a maximum as a function of the energy, i.e. a system with nonmonotone twist. The perturbation depends on three parameters: one parameter describes friction such that the Jacobian is constant and less than one. A second and a third describe the variation of the frequency and of the strength of the driving force respectively. The main result is the appearance of two chains of saddle node pairs in the phase portrait. This contrasts with the bifurcation of one chain of periodic orbits in the case of perturbations of monotone twist systems. This result is obtained for a mapping, but it is demonstrated that the same formalism and results apply for time continuous systems as well. In particular we derive an explicit expression for the stroboscopic mapping of a particle in a potential well, driven by a periodic force and under influence of friction, thus giving a clear physical interpretation to the bifurcation parameters in the mapping.
    Original languageUndefined
    Pages (from-to)103-130
    Number of pages28
    JournalZeitschrift für angewandte Mathematik und Physik
    Volume44
    Issue number1
    DOIs
    Publication statusPublished - 1993

    Keywords

    • METIS-129608
    • IR-80008

    Cite this